Ask a doctor

Can Restylane Injected into Eye Hollows Cause Melasma?

I had Restylane injected in my under-eyes several years ago and was pleased. However over the next few years I developed the typical "Melasma mask" (but I was also switching birth control pills, which is what I thought had been the trigger). A dermatologist later told me she thought the Restylane was the cause of the Melasma developing, but I have never heard of that as a possible side effect. I am now completely off hormones and would like to get Restylane again, but not if it causes Melasma. I appreciate your advice & thoughts!

Doctor Answers (7)

Restylane and Melasma

+2

I have never heard of any association with Restylane (or any other filler for that matter) causing melasma. Melasma is typically seen associated with hormonal issues and the fact that you were on hormones during that time is the most likely cause.

Melasma is also worsened through heat and sun exposure. Treatments such as injectable fillers could only cause a slight dot at the injection site (if anything permanent at all). You are not, however, a canidate for any type of laser treatment in which heat is infused, as this would worsen melasma. Rest assured, though, Restylane is safe for you to try again.


Aurora Plastic Surgeon
5.0 out of 5 stars 11 reviews

Melasma Not Due to Restylane

+2

Melasma is caused by an interplay of genetics, racial factors, hormones and unequivocally the sun. In fact, melasma will not occur without, Mr. Sol, underlining the importance of good sun screen protection.

Like Drs. Lupo and Persky, I have never heard of Restylane causing melasma. It does not make sense biologically or logically.

Melasma develops with pregnancy and the ingesting oral contraceptives, in the former circumstances it is called chloasma, or the mask of pregnancy. Which hormone is the culprit has not been fully elucidated, but the preponderance of the evidence points to progesterone as the perp. When this hormone is given to post-menopausal women they develop melasma. This does not occur with estrogen.

There are racial factors. Although melasma occurs in all races it is especially prevalent among Asian and Hispanic peoples. Melasma seems to run in families.

One other piece of advice. If you have melasma, it might be a good idea for your physician to check your thyroid. Thyroid problems are four times as common among people who suffer from this dyschromia.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Can Restylane Cause Melasma?

+1

Hi Alynn.  The answer is no.  Melasma is a hormonal condition and there is nothing associated with a Restylane injection that should cause the onset of Melasma.

If the Melasma became apparent around the same time as the Restylane injections, it's likely that it is a coincidence and not a causal factor.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Restylane does NOT cause Melasma

+1

I have never seen nor read of a case of melasma associated with either Restylane or Juvederm. Both fillers are used extensively and we would have seen such cases had this been true.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

Melasma and Restylane

+1

If Restylane were injected away from the area of pigmentation that you have developed, than the Restylane did not cause it. Post-inflammatory hyperpigmentation is a body's response in the skin to produce more pigmentation at THE SITE of inflammation or injury, not distant to it. Even if there were postinflammatory pigmentation to the needle sticks from the Restylane which we just don't see in general, it would not have the appearance of melasma.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

That dermatologist was wrong

+1

Restylane does not cause melasma. Period. The opinion that it does, shows a complete lack of understanding of what melsma is and how one develops this skin problem. I'd find a new dermatologist because if a doctor does not understand a disease, they cannot help you to get better.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Melasma and Restylane Injections in Lower Eye Lids

+1

Hi Alynn,

Melasma is related to hormonal levels and changes seen with birth control pills and pregnancy, and is exacerbated by sun exposure. I am not aware of any relationship of melasma and Restylane injections, nor have we seen it in the hundreds of patients injected. Your condition was most likely related to your birth controll pills.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.